Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 222, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2020, 5:46 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 5:46 PM MDT (23:46 UTC)
- Expired
- Jul 12, 2020, 6:25 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:53 PM MDT | HAIL 2.5 | 7 S Imperial, NE | |
| Jul 12, 6:01 PM MDT | HAIL 2.75 | 6 S Enders, NE | DELAYED REPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
| Jul 12, 6:06 PM MDT | HAIL 2.5 | 6 S Enders, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -709 J/kg
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
300
WUUS53 KLBF 122346
SVRLBF
NEC029-085-130045-
/O.NEW.KLBF.SV.W.0222.200712T2346Z-200713T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
646 PM CDT Sun Jul 12 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in southwestern Nebraska...
Southwestern Hayes County in southwestern Nebraska...
* Until 745 PM CDT/645 PM MDT/.
* At 646 PM CDT/546 PM MDT/, a severe thunderstorm was located near
Champion, or 9 miles south of Imperial, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wauneta, Enders, Enders Reservoir State Recreation Area, Champion,
Hamlet, Center Dam Campground, Area A Campground and Church Grove
Campground.
This includes Highway 61 between mile markers 25 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4035 10181 4048 10178 4054 10117 4035 10117
TIME...MOT...LOC 2346Z 267DEG 17KT 4039 10170
HAIL...2.00IN
WIND...60MPH
$$
Buttler3 follow-up statements
157
WWUS53 KLBF 130008
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
708 PM CDT Sun Jul 12 2020
NEC029-085-130045-
/O.CON.KLBF.SV.W.0222.000000T0000Z-200713T0045Z/
Chase NE-Hayes NE-
708 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...
At 707 PM CDT/607 PM MDT/, a severe thunderstorm was located near
Wauneta, or 13 miles southeast of Imperial, moving east at 40 mph.
At 653 PM CDT, this severe thunderstorm produced tennis ball sized
hail 7 miles south of Imperial.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wauneta, Enders, Enders Reservoir State Recreation Area, Hamlet,
Center Dam Campground, Area A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
&&
LAT...LON 4035 10166 4049 10163 4054 10117 4035 10117
TIME...MOT...LOC 0007Z 270DEG 33KT 4038 10145
HAIL...2.00IN
WIND...60MPH
$$
Buttler571
WWUS53 KLBF 130015
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
715 PM CDT Sun Jul 12 2020
NEC029-085-130045-
/O.CON.KLBF.SV.W.0222.000000T0000Z-200713T0045Z/
Chase NE-Hayes NE-
715 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN CHASE AND SOUTHWESTERN HAYES
COUNTIES...
At 714 PM CDT/614 PM MDT/, a severe thunderstorm was located near
Wauneta, or 18 miles southwest of Hayes Center, moving east at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wauneta, Enders, Hamlet and Area A Campground.
This includes Highway 61 between mile markers 25 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
&&
LAT...LON 4035 10158 4050 10149 4054 10117 4035 10117
TIME...MOT...LOC 0014Z 270DEG 37KT 4038 10132
HAIL...1.25IN
WIND...60MPH
$$
Buttler673
WWUS53 KLBF 130025
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
725 PM CDT Sun Jul 12 2020
NEC029-085-130035-
/O.CAN.KLBF.SV.W.0222.000000T0000Z-200713T0045Z/
Chase NE-Hayes NE-
725 PM CDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4035 10158 4050 10149 4054 10117 4035 10117
TIME...MOT...LOC 0024Z 267DEG 17KT 4038 10125
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:35 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 12, 5:35 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service North Platte NE 635 PM CDT Sun Jul 12 2020 .SHORT TERM...(This evening through Monday night) Issued at 329 PM CDT Sun Jul 12 2020 Upper level ridging continues to be the dominate feature in the upper levels, though as a British Columbia upper low advances across southern Canada, the ridge flattens and becomes suppressed to our south. Despite the ridge, showers and thunderstorms have impacted the Sandhills through north central Nebraska today as a LLJ and increasing moisture targeted the area. This activity is moving off the LLJ and into a less favorable environment, so would expect the activity to finally fall apart in next hour or two. Attention is then placed on the High Plains and southwest Nebraska as the latest CAMS show additional development there. The models are keying on a weak upslope component while the atmosphere is moderately buoyant and deeply sheared. The best forcing is well south and west of the forecast area, though as mentioned, some of this activity may spread into southwest Nebraska and the Sandhills after 23z this evening. There not much to support the storms eastward, so would expect them to drift out of our CWA to the southeast or fall apart this evening. The upper low advances rapidly across southern Canada on Monday and forces a cold front/sfc trough across the High Plains. It appears the models have trended slightly faster with the arrival of the cold front, with an attendant warm front well north of the CWA before storm storm initiation. Though the models are still ambitious with storm development, first off the High Plains as early as 18z, with upscale growth to a convective complex impacting our area after 21z. The environment will be very supportive for large hail and damaging winds from southwest to north central Nebraska. Due to the expected coverage and potential intensity, much of the forecast area was placed in a Day 2 enhanced risk for severe storms. Thankfully the tornadic threat seems to have decreased, though it is not zero. As would be expected, the latest CAMs are at odds on location of the convective lines and somewhat on the timing. For now will lean on the earlier timing. .LONG TERM...(Tuesday through Sunday) Issued at 329 PM CDT Sun Jul 12 2020 The upper level trough will continue to advance across southern Canada before lifting northeast overnight Monday and into Tuesday. Meanwhile, an upper ridge will remain suppressed well to our south. This largely supports a zonal flow pattern across the central Plains into Wednesday. Post-frontal conditions will allow for below average highs, with readings in some cases 10F or more below normal Tuesday and Wednesday. In addition to the cooler temperatures, the pattern looks to be active. Showers and thunderstorms return to the forecast late Tuesday with the approach of the next shortwave. Severe parameters are not impressive, but ample shear with weak instability would support a marginal risk of severe storms. The tendency of the models is to keep the ridge suppressed south over Texas, Oklahoma and Kansas into next week, leaving much of the CWA on the northern periphery. The models advertise near daily thunderstorms within the region as temperatures trend warmer from south to north. By late week and early next weekend, highs look to return to above normal for much if not all of the CWA. Forecast confidence in the extended is not ideal as the best precipitation chances will be tied to the timing of the shortwaves. Given some run to run variability, some of those fine details have been washed out. For now, the best chances look to come Tuesday night, Wednesday evening/overnight, Thursday afternoon and evening and late next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 635 PM CDT Sun Jul 12 2020 VFR conditions continue at both sites through the evening. There is a very low chance of some storms impacting portions of southwest Nebraska over the next couple hours. Confidence in development is too low to put it in the prevailing forecast. Low level wind shear will then return to both terminals overnight as the low level jet intensifies. VFR conditions will finally return for Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Kulik
Hazardous weather outlook, Jul 12, 2:44 PM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 344 PM CDT Sun Jul 12 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-132045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 344 PM CDT Sun Jul 12 2020 /244 PM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated strong storms will be possible through the evening across the southern Panhandle into far southwest Nebraska. Main concerns will be small hail and gusty winds along with occasional lightning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered to widespread thunderstorms are likely across much of central and western Nebraska Monday afternoon and evening. Storms are expected to become severe with large hail and damaging winds the main concerns though an isolated brief tornado cannot be ruled out. All thunderstorms will be capable of heavy downpours and the potential for training thunderstorms may lead to locally heavy rainfall with localized flooding. Daily thunderstorm chances exist for Tuesday through Sunday. At this time the threat for severe weather through this timeframe is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 12, 12:02 PM MDT, 5 hours 44 minutes before
Special Weather Statement National Weather Service North Platte NE 102 PM CDT Sun Jul 12 2020 NEZ008>010-026-121915- Brown NE-Holt NE-Rock NE-Blaine NE- 102 PM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...NORTHWESTERN LOUP...SOUTHEASTERN BROWN...NORTHWESTERN GARFIELD...SOUTHWESTERN HOLT AND NORTHEASTERN BLAINE COUNTIES UNTIL 215 PM CDT... At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Rose, or 15 miles northeast of Brewster, moving east at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rose, Sybrant, Duff, Twin Lakes State Wildlife Management Area and Johnsons Corner. This includes Highway 183 between mile markers 149 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4208 9981 4227 9988 4240 9912 4209 9898 TIME...MOT...LOC 1801Z 269DEG 25KT 4214 9974 Kulik
Special weather statement, Jul 12, 12:37 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
137 PM CDT Sun Jul 12 2020
NEZ005>009-121945-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-Boyd NE-
137 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...ROCK...
BROWN...NORTHWESTERN HOLT...SOUTHERN KEYA PAHA AND WESTERN BOYD
COUNTIES UNTIL 245 PM CDT...
At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valentine to Ainsworth to near Rose.
Movement was east at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Valentine, Ainsworth, Bassett, Springview, Long Pine, Newport,
Johnstown, Rose, Norden, Crookston, Wood Lake, Hofeld Lake, Raven,
Bobcat State Wildlife Management Area, Twin Lakes State Wildlife
Management Area, Thomas Creek State Wildlife Management Area, Duff,
Mariaville, Smith Falls State Park and Pine Glen State Wildlife
Refuge.
This includes the following highways...
Highway 183 between mile markers 151 and 128.
Highway 20 between mile markers 185 and 274.
Highway 97 between mile markers 135 and 141.
Highway 83 between mile markers 200 and 220.
Highway 12 between mile markers 1 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4285 9924 4279 9926 4278 9924 4209 9924
4218 10001 4300 10084
TIME...MOT...LOC 1836Z 283DEG 29KT 4286 10049 4255 9983 4225 9952
KulikSpecial weather statement, Jul 12, 1:24 PM MDT, 4 hours 22 minutes before
Special Weather Statement National Weather Service North Platte NE 224 PM CDT Sun Jul 12 2020 NEZ010-028-029-122045- Wheeler NE-Holt NE-Garfield NE- 224 PM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARFIELD...SOUTHERN HOLT AND NORTHERN WHEELER COUNTIES UNTIL 345 PM CDT... At 222 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northwest of Amelia to 11 miles northeast of Fort Hartsuff State Park. Movement was east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Ewing, Chambers, Page, Amelia, Inman, Knievels Corner, Sunfish Lake, Cumminsville, Four Corners, Buffalo Flats, Goose Lake State Wildlife Management Area and Gables. This includes the following highways... Highway 20 between mile markers 315 and 328. Highway 281 between mile markers 143 and 178. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4191 9909 4235 9922 4242 9830 4189 9830 TIME...MOT...LOC 1922Z 279DEG 19KT 4232 9917 4187 9891 Kulik
Special weather statement, Jul 12, 1:35 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
235 PM CDT Sun Jul 12 2020
NEZ009-010-122045-
Holt NE-Rock NE-
235 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...CENTRAL
HOLT...SOUTHEASTERN KEYA PAHA AND WESTERN BOYD COUNTIES UNTIL 345 PM
CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Newport, or 11 miles northeast of Bassett, moving east
at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
O'neill, Bassett, O'Neill, Atkinson, Stuart, Page, Newport, Inman,
Emmet, Scottville, Redbird State Wildlife Management Area,
Mariaville, Opportunity, Midway and Dorsey.
This includes the following highways...
Highway 20 between mile markers 260 and 318, and near mile marker
326.
Highway 281 between mile markers 179 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4233 9834 4255 9954 4274 9949 4277 9941
4278 9934 4281 9925 4275 9830 4249 9830
TIME...MOT...LOC 1934Z 278DEG 45KT 4272 9939
KulikSpecial weather statement, Jul 12, 5:41 PM MDT, 5 minutes before
Special Weather Statement National Weather Service North Platte NE 541 PM MDT Sun Jul 12 2020 NEZ069-130030- Chase NE- 541 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL 630 PM MDT... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near Champion, or 11 miles southwest of Imperial, moving east southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wauneta, Enders, Enders Reservoir State Recreation Area, Champion, Center Dam Campground, Area A Campground and Church Grove Campground. This includes Highway 61 between mile markers 25 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4047 10182 4045 10135 4035 10136 4035 10185 TIME...MOT...LOC 2340Z 280DEG 17KT 4038 10175 Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:31 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 44 min |
| Jul 12, 9:43 AM MDT | Special Weather Statement | LBF | Hooker | 62 min |
| Jul 12, 9:58 AM MDT | Special Weather Statement | LBF | Keith | 47 min |
| Jul 12, 10:16 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 44 min |
| Jul 12, 10:22 AM MDT | Special Weather Statement | LBF | Blaine | 38 min |
| Jul 12, 10:29 AM MDT | Special Weather Statement | LBF | Brown, Keya Paha | 61 min |
| Jul 12, 10:47 AM MDT | Special Weather Statement | LBF | Thomas | 43 min |
| Jul 12, 10:56 AM MDT | Special Weather Statement | LBF | Blaine | 64 min |
| Jul 12, 10:59 AM MDT | Special Weather Statement | LBF | Loup | 46 min |
| Jul 12, 11:34 AM MDT | Special Weather Statement | LBF | Loup | 71 min |
| Jul 12, 11:36 AM MDT | Special Weather Statement | LBF | Brown | 69 min |
| Jul 12, 12:02 PM MDT | Special Weather Statement | LBF | Rock | 73 min |
| Jul 12, 12:37 PM MDT | Special Weather Statement | LBF | Brown, Keya Paha, Rock | 68 min |
| Jul 12, 1:24 PM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 81 min |
| Jul 12, 1:35 PM MDT | Special Weather Statement | LBF | Holt | 70 min |
| Jul 12, 5:41 PM MDT | Special Weather Statement | LBF | Chase | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.